Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

June 15, 2017Monroe County, New York

NWS Buffalo, NY issued this special weather statement at Jun 15, 2017, 6:42 PM EDT for Monroe County, New York. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 6:42 PM EDT (22:42 UTC)
Expired
Jun 15, 2017, 7:45 PM EDT
In force
63 min
Issued by
NWS Buffalo, NY

County Monroe County, NY

The radar

The Buffalo radar (KBUF), 96 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:50 PM EDTTSTM WND DMGMendon, NYWIRES DOWN WITHIN TOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

984 
WWUS81 KBUF 152242
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
642 PM EDT THU JUN 15 2017

NYZ003-004-013-014-152345-
Ontario-Livingston-Wayne-Monroe-
642 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WAYNE...
NORTHEASTERN LIVINGSTON...MONROE AND NORTHWESTERN ONTARIO COUNTIES...

At 640 PM EDT, a strong thunderstorm was located near Avon, or 10 
miles south of Chili, moving northeast at 25 mph. Torrential 
rainfall is occurring with this storm, and may cause ponding on area 
roadways and localized flooding. Do not drive your vehicle through 
flooded roadways.

This storm will impact the Rochester metro area through 8 pm.

Locations impacted include...
Rochester, Greece, Irondequoit, Chili, East Rochester, Webster,
Fairport, Brighton, Gates-North Gates and Henrietta.

This includes the following highways...
 Interstate 390 between exits 11 and 12.
 Interstate 90 between exits 46 and 45.



LAT...LON 4293 7790 4335 7768 4328 7754 4332 7738
      4333 7724 4288 7747
TIME...MOT...LOC 2240Z 210DEG 20KT 4296 7776 

$$

Church

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 15, 3:07 PM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 15, 3:07 PM EDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
307 PM EDT Thu Jun 15 2017

.SYNOPSIS...
A warm and very humid airmass which arrived behind a warm front will
support heavy showers and thunderstorms this afternoon and into
tonight. A ridge of high pressure will shift over our region on
Friday pushing the area of heavy rain east into New England through
the day. Warm and humid conditions will remain however with into the
weekend with chances of thunderstorms on Saturday becoming more
likely by Sunday.

&&

.NEAR TERM /THROUGH FRIDAY/...
A leading band of heavy showers and thunderstorms oriented along a
warm front continues to shift across the eastern Lake Ontario and
central NY regions this afternoon. This area of precipitation
contains very heavy rain with radar estimates averaging between an
half of and inch and one inch per hour. Storm total radar estimates
paints a stripe of 1-2 inches of rainfall from an earlier track of
these storms across the Genesee Valley and Finger Lakes. The warm
front also has brought back very humid conditons with dewpoints
running into the 60s and PWATS of 1.5-1.8 inches over western NY per
GOES TPW derived imagery. These PWATS are above the 90th percentile
and near the climatological maximum PWAT for mid-June based on SPC
Sounding Climatology.

This moist airmass along with increasing instability with daytime
heating will bring an elevated risk of additional heavy showers and
thunderstorms becoming widespread through this afternoon and
evening. SPC Mesoanalysis shows MLCAPE of 500-1000 j/kg at 2pm from
Buffalo south into the western Southern Tier with mesoscale models
indicating MLCAPE rising 1000-2000 east into the Genesee River
Valley and western Finger Lakes where earlier heavy rain has
already fallen.

Have issued a Flash Flood Watch for the western Southern Tier,
Genesee Valley and western Finger Lakes through Midnight. Latest
SSEO and NCAR Ensemble guidance suggests potential for very heavy
showers and storms developing in this region this afternoon and
evening. SSEO 3-hour probabilities for 2 inches are 50-70 percent
with NCAR Ensemble 1 hour precipitation of up to 2.5 inches
supporting the heavy rain threat. A blend of model QPF yields a
broad area of 1-2 inch totals across the Watch area with localized 3-
4 inch totals centered on northern Cattaraugus, Wyoming and
Livingston counties which have many flood prone areas due to steep
terrain. Training cells along a developing mid level convergence
boundary will be the focus for the heaviest rainfall. A lack of
strong wind shear should largely preclude any widespread severe
storm threat. WPC also has included much of the watch area in a SLGT
risk for excessive rainfall.

North and west of the flash flood watch area, a lake breeze showing
up on visible satellite should shield much of the Niagara Frontier
from the more widespread shower and thunderstorm activity although
broad synoptic lift incoming should still bring at least a few
hours of light to moderate showers and isolated storms. A relative
minima is also expected across the eastern Lake Ontario Region where
much less surface based instability is expected due to current cloud
cover from the warm frontal showers/storms.

Temperatures areawide this afternoon are generally ranging in the low
to mid 80s.

Tonight, the threat for heavy showers and thunderstorms will continue
in the watch area through the evening with training cells still
forecast by mesoscale guidance. The axis of deep moisture
characterized by the PWATs of 1.8 to potentially near 2 inches per
12z GFS will slowly shift eastward through the night. Expect much of
western NY to be clear of the widespread showers and storms around
midnight with much of the eastern Lake Ontario region seeing
continued light to moderate showers as a mid-level shortwave shifts
across Lake Ontario. Temperatures tonight will only drop into the
60s within the present and lingering humid airmass with sites near
Lake Erie struggling to drop below 70.

Friday, an shot of drier air aloft will shift over western and
central New York from west to east through the day as the axis of
synoptic moisture associated with the heavy showers and
thunderstorms shifting east into New England. Weak surface ridging
is also forecast to build south across western and eventually
central New York. Lingering chances of showers will remain in the
forecast from the Finger Lakes eastward during the morning with
chances for afternoon showers and thunderstorms across the eastern
Lake Ontario region waning. West of the Finger Lakes should see a
mainly dry day but lingering dewpoints in the 60s along with
temperatures forecast to reach into the mid 70s to low 80s will make
for uncomfortable humidity levels.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Dry weather is expected to continue Friday night under weak high
pressure. A broad region of south to southwest flow will allow for
subtle warm air advection, keeping overnight temperatures mostly in
the 60s with the warmest readings along the lake plains perhaps near
70 degrees. Can't rule out some patchy fog in some of the more
sheltered valley locations.

The continuation of deep layer south to southwest flow will maintain
heat and humidity on Saturday. As a result, expect temperatures to
top out in the mid to upper 80s in many areas. Forcing will be
limited, but as daytime heating goes to work we should develop
enough instability to initiation some scattered convection,
particularly for interiors sections during the afternoon.

Sunday a potent shortwave will track just to our west and north
through the day and night. Lowering heights aloft, combined with the
lift from the shortwave and ample instability will allow for more
numerous showers and thunderstorms building through the day Sunday
and into the overnight hours. A cold front will cross the region
Sunday night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
An upper level low will remain near Hudson Bay through this period,
with several shortwaves cutting to the south of this low and
influencing the weather across the Eastern Great Lakes region.

On Monday and Tuesday it will be cooler, though the presence of the
upper level trough and a series of compact shortwaves there will be
chances for showers and perhaps an isolated rumble of thunder.
However, Monday and Tuesday will feature plenty of dry time as well.
The last, and stronger, of the shortwaves will cross the region
Wednesday bringing an increased chance for showers.

Temperatures Monday through Wednesday will be cooler with the upper
level trough overhead and a fair amount of clouds highs. Highs
will be in the upper 60s to lower 70s.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR conditions will largely continue into the afternoon hours
outside of another round of heavy showers and thunderstorms
developing through the afternoon and evening hours. The most
widespread and heaviest of the storms should be focused in the
Genesee Valley and Finger Lakes regions where the more favorable
sites for MVFR/IFR cigs/vis will be KJHW/KROC this afternoon and
evening. Remaining sites KBUF/KIAG/KART will also see several hours
of showers and scattered storms but lower instability in these
regions should keep showers more light to moderate in intensity.

Overnight, the most widespread convection will push from the Genesee
Valley and Finger Lakes to the Eastern Lake Ontario region. Expect
developing low clouds in the wake of the showers to bring MVFR cigs
overnight at most site and IFR at KJHW. On Friday, expect incoming
drier air to bring back a return to VFR through the morning hours at
all western TAF sites while KART remains in MVFR only clearing in
the afternoon.

Outlook...

Saturday and Sunday...Mainly VFR. A chance of showers and
thunderstorms.
Monday...VFR to MVFR in the likelihood of showers and thunderstorms.
Tuesday...chance of showers with mainly VFR.

&&

.MARINE...
A warm front which has recently lifted across the Lower Great Lakes
has brought in a return of very humid conditions this afternoon with
light southerly winds. While these winds and corresponding waves
will stay below small craft advisory criteria...the weather will be
less than conducive for most mariners with the humid airmass
supporting increasingly more widespread showers and thunderstorms
this afternoon and evening. Mariners should be alert for possible
special marine warnings associated with any of this convection.

The widespread showers and thunderstorms will taper off from the
west during the course of tonight...with winds and waves remaining
below SCA levels.

While there will be some leftover convection over the St Lawrence
Seaway and far eastern portion of Lake Ontario Thursday morning...
fair weather will return to the region. A relatively weak sfc
pressure gradient will continue to keep light winds and negligible
waves in place.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flash Flood Watch until midnight EDT tonight for NYZ003-004-
     011>014-019>021-085.
MARINE...None.

&&

SYNOPSIS...SMITH
NEAR TERM...SMITH
SHORT TERM...CHURCH
LONG TERM...CHURCH/THOMAS
AVIATION...SMITH
MARINE...RSH/SMITH
Hazardous weather outlook, Jun 15, 1:46 PM EDT, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
146 PM EDT Thu Jun 15 2017

NYZ001-002-005>008-010-161800-
Niagara-Orleans-Northern Cayuga-Oswego-Jefferson-Lewis-Northern Erie-
146 PM EDT Thu Jun 15 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003-004-011>014-019>021-085-161800-
Monroe-Wayne-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
146 PM EDT Thu Jun 15 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-161800-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
146 PM EDT Thu Jun 15 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jun 15, 3:46 PM EDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Buffalo NY
346 PM EDT THU JUN 15 2017

NYZ011>014-019>021-085-152245-
Chautauqua-Cattaraugus-Allegany-Ontario-Livingston-Southern
Erie-Wyoming-Genesee-
346 PM EDT THU JUN 15 2017

...Flash Flood Threat this afternoon and evening...

Slow moving thunderstorms will continue to develop this afternoon
and evening, particularly over the higher terrain well inland from
the lakes.  Rainfall rates could exceed 2 inches per hour with these
storms.  With multiple storms expected, together with locally heavy
rain that fell in some areas earlier this morning, there will be a
threat for flash flooding this afternoon and evening.

It will not take much rainfall to cause flooding in some area creeks
and streams. Urban areas and areas with steep terrain will also be
vulnerable to flooding.

LAT...LON 4200 7971 4294 7796 4294 7696 4276 7698
      4276 7731 4258 7737 4258 7766 4253 7766
      4253 7772 4200 7775
TIME...MOT...LOC 1944Z 242DEG 24KT 4177 7973

Zaff
Local storm report, Jun 15, 5:02 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
502 PM EDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND DMG     1 SE GENESEO            42.79N  77.80W
06/15/2017                   LIVINGSTON         NY   COOP OBSERVER

            TREE AND POWERLINES DOWN ON GROVELAND ROAD.

&&

EVENT NUMBER BUF1701153

THOMAS
Local storm report, Jun 15, 5:54 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
554 PM EDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TSTM WND DMG     GENESEO                 42.80N  77.81W
06/15/2017                   LIVINGSTON         NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN

0433 PM     TSTM WND DMG     CONESUS                 42.72N  77.69W
06/15/2017                   LIVINGSTON         NY   LAW ENFORCEMENT

            TREES DOWN

0439 PM     TSTM WND DMG     LIVONIA                 42.82N  77.67W
06/15/2017                   LIVINGSTON         NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN

&&

EVENT NUMBER BUF1701154
EVENT NUMBER BUF1701155
EVENT NUMBER BUF1701156

THOMAS
Special weather statement, Jun 15, 6:31 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Buffalo NY
631 PM EDT THU JUN 15 2017

NYZ021-152300-
Allegany-
631 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALLEGANY COUNTY...

At 630 PM EDT, a strong thunderstorm was located 7 miles northwest of
Alfred, or 12 miles west of Hornell, moving east at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Alfred, Andover, Belmont, Angelica, Canaseraga, Almond, West Almond
and Birdsall.

This includes Interstate 86 between exits 31 and 33.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4218 7804 4239 7810 4248 7781 4247 7772
      4215 7775
TIME...MOT...LOC 2230Z 255DEG 24KT 4232 7791

Church
Special weather statement, Jun 15, 6:42 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
642 PM EDT THU JUN 15 2017

NYZ003-004-013-014-152345-
Ontario-Livingston-Wayne-Monroe-
642 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WAYNE...
NORTHEASTERN LIVINGSTON...MONROE AND NORTHWESTERN ONTARIO COUNTIES...

At 640 PM EDT, a strong thunderstorm was located near Avon, or 10
miles south of Chili, moving northeast at 25 mph. Torrential
rainfall is occurring with this storm, and may cause ponding on area
roadways and localized flooding. Do not drive your vehicle through
flooded roadways.

This storm will impact the Rochester metro area through 8 pm.

Locations impacted include...
Rochester, Greece, Irondequoit, Chili, East Rochester, Webster,
Fairport, Brighton, Gates-North Gates and Henrietta.

This includes the following highways...
 Interstate 390 between exits 11 and 12.
 Interstate 90 between exits 46 and 45.

LAT...LON 4293 7790 4335 7768 4328 7754 4332 7738
      4333 7724 4288 7747
TIME...MOT...LOC 2240Z 210DEG 20KT 4296 7776

Church

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 9:16 AM EDTSpecial Weather StatementBUFGenesee59 min
Jun 15, 10:17 AM EDTSpecial Weather StatementBUFLivingston, Monroe58 min
Jun 15, 11:24 AM EDTSpecial Weather StatementBUFOntario, Wayne66 min
Jun 15, 11:41 AM EDTFlash Flood WatchBUFAllegany, Cattaraugus, Chautauqua, Erie, Genesee, Livingston and 4 more11 hr
Jun 15, 3:46 PM EDTSpecial Weather StatementBUFAllegany, Cattaraugus, Livingston, Ontario, Wyoming3 hr
Jun 15, 4:16 PM EDTSevere Thunderstorm WarningBUFLivingston, Ontario44 min
Jun 15, 4:54 PM EDTSevere Thunderstorm WarningBUFOntario66 min
Jun 15, 4:54 PM EDTSevere Thunderstorm WarningBUFGenesee, Livingston, Monroe51 min
Jun 15, 5:19 PM EDTFlash Flood WarningBUFAllegany, Cattaraugus, Livingston, Ontario, Wyoming7 hr
Jun 15, 5:26 PM EDTSevere Thunderstorm WarningBUFLivingston, Ontario64 min
Jun 15, 5:26 PM EDTSevere Thunderstorm WarningBUFGenesee, Monroe, Orleans49 min
Jun 15, 5:46 PM EDTSevere Thunderstorm WarningBUFMonroe29 min
Jun 15, 5:53 PM EDTSpecial Marine WarningBUF52 min
Jun 15, 6:31 PM EDTSpecial Weather StatementBUFAllegany29 min
Jun 15, 7:05 PM EDTFlash Flood WarningBUFLivingston, Monroe, Ontario3 hr

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.